WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 6
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 5
- Human Factors Engineering 3
- Legal and Policy Approaches 1
- Logistical Approaches 2
- Quality Improvement Strategies 3
- Specialization of Care 1
- Clinical Information Systems 6
- Alert fatigue 1
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Interruptions and distractions 2
- Medication Errors/Preventable Adverse Drug Events
- Surgical Complications 1
- Medicine 9
- Nursing 4
- Pharmacy 6
Valentina Jelincic, RPh, and Julie Greenall, RPh, MHSc; February 2018
A hospitalized pediatric burn patient underwent dressing changes and burn inspection every third day. On those days she received oxycodone for pain, which allowed her to tolerate the painful procedures and to rest. After a dressing change one day, the mother noticed the child's breathing was shallow. That day the patient had received three doses of oxycodone, but because the automated dispensing machine had been stocked incorrectly with a higher concentration of oxycodone solution stored in the location normally reserved for the lower concention, she received nearly five times the dose ordered.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
- Spotlight Case
Patrice L. Spath, BA, RHIT; March 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Robert J. Weber, MS, RPh; May 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
- Spotlight Case
Alan Forster, MD, MSc; December 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.
Robert L. Wears, MD, MS; September 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
Michael Cohen, RPh, MS, ScD (hon); April 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.